August 25th, 2014
An Electrophysiology Service Diagnostic Conundrum
A 57-year-old woman who is a retired speech therapist is seen on an inpatient electrophysiology (EP) service. She has a history of hypertension, paroxysmal atrial fibrillation (AF), long-QT syndrome after ICD implantation, migraine headaches, anxiety, and major depression. For frequent paroxysms of AF with rapid ventricular response (RVR) associated with palpitations and dyspnea during the past 3 years, she failed a trial of sotalol (her QT interval was significantly prolonged) and did not tolerate Norpace (disopyramide).
She started flecainide during a hospitalization for AF with RVR a week ago, and her current rehospitalization is for the same problem. Following initiation of treatment with intravenous esmolol and amiodarone, she was transferred to the present EP service.
Notably, the patient had not been on systemic anticoagulation mainly because of a history of recurrent and unexplained falls that were described as classic “drop attacks.” The patient reported that she would suddenly become weak and fall to the ground while remaining conscious. The last fall occurred 5 days before transfer to the present EP service.
Upon arrival to the EP service, she had no localizing findings on physical examination. Inpatient ICD interrogation showed no arrhythmic event at the time of her last fall. With a monitoring zone 1 set at 190 beats per minute, there were 10 recorded episodes of AF with RVR; the longest lasted 1.3 minutes, and most lasted <30 seconds. The patient was atrial-paced 75% of the time with the device set at 75 bpm, likely to shorten the QT interval. An echocardiogram was normal, including normal left ventricular size and wall thickness with an LV ejection fraction estimated at 65% to 70%.
The patient underwent tilt-table testing, which provided evidence against neurally mediated (vasodepressor) syncope, postural orthostatic tachycardia syndrome, or hypersensitive carotid sinus syndrome. Inpatient telemetry monitoring showed well-controlled heart rates on amiodarone and a beta-blocker. However, during inpatient observation, the patient intermittently experienced severe episodes of anxiety associated with spikes in blood pressure, from a normal baseline to 200–220 mm Hg systolic and 110–120 mm Hg diastolic. These episodes occurred multiple times daily.
- What is at the top of your differential diagnosis?
- What additional information would you like to have?
- What further medical testing would change your management approach?
August 28, 2014
This case is very suspicious for a paroxysmal condition such as pheochromocytoma (pheo). The classic triad of headache, tachycardia, and diaphoresis should prompt a consideration for pheo, although the triad is sensitive but not specific. It’s important to note that hypertension in these cases may be paroxysmal or chronic; orthostasis may also be present, related to a “pressure-mediated” diuresis. Severe hypertension associated with anesthesia or other procedures may suggest pheo as well.
Pheo is a commonly considered but rarely diagnosed condition; some estimates suggest that only one in a few hundred evaluations is ever positive. Pheo may also present as a dilated cardiomyopathy and should be considered in cases when severe multidrug-resistant hypertension complicates a nonischemic cardiomyopathy. Pheo is one of several catecholamine-mediated conditions that produce reversible LV dysfunction; others include the cardiomyopathy of brain injury or death (usually encountered in neurology ICUs or during heart-transplant donor evaluation) and stress cardiomyopathy (e.g., Takotsubo).
I wonder if diaphoresis can be elicited by history; the autonomic nature of diaphoresis should always raise clinical suspicion for a significant cardiovascular condition. The optimal screening tests are debated, but most observers suggest some combination of a 24-hour urine collection for metanephrines and catecholamines or a plasma (fractionated) metanephrine level. Clinicians often obtain adrenal imaging or metaiodobenzylguanidine (MIBG) scanning, but the yields are low without pre-imaging laboratory testing. If screening lab findings are negative, some suggest obtaining the screening studies during a paroxysm. More-sophisticated tests — such as clonidine suppression, chromogranin A, and neuroendocrine studies — are rarely used. When the patient has a family history of multiple endocrine neoplasia, a more exhaustive diagnostic evaluation may be necessary.
I would consider using an alpha-antagonist, such as prazosin, for the acute management of this patient; phenoxybenzamine is the classically used alpha-antagonist, but it is long-acting and irreversible. Notably, initial use of beta-blockade can be disastrous (due to unopposed alpha activity) and should always be preceded by adequate alpha-blockade.
September 5, 2014
The patient was indeed diagnosed with a pheochromocytoma, confirmed biochemically and by imaging. Her plasma and urine metanephrine levels were markedly elevated:
- total plasma metanephrines 2779 pg/mL (reference range, <205)
- plasma normetanephrines 2648 pg/mL (reference range, <148)
- total urine metanephrines 4236 μg/24 hours (reference range, <832)
- urine normetanephrines 3929 μg/24 hours (reference range, <676)
A CT scan revealed a 3.1-cm x 2.9-cm mass in the right adrenal gland that was hyperenhancing and possibly centrally necrotic. The patient was prepared for surgery with standard therapies, including intravenous fluid administration, liberalization of dietary sodium, and oral phenoxybenzamine for alpha-blockade, titrated to the point of mild orthostasis with positional changes. She then underwent a laparoscopic right adrenalectomy, which was successful. She is faring well on outpatient follow-up: Her metanephrine levels normalized, and her symptoms improved.